South Carolina, 2002

Hail and Damaging Winds in South Carolina, May 3 to 4, 2002

May 3 to 4, 2002 · NWS CAE · 12 events in 4 counties and zones

9 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 3, 1:55 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, May 3, 1:55 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
255 PM EDT FRI MAY 3 2002

CURRENT SFC CONDITIONS ARE BECOMING MORE UNSTABLE AS WE SPEAK, TEMPS
HAVE RISEN INTO THE MIDDLE 80S WITH A CLEARING AREA OF THE MID DECK
APPROACHING US FROM CENTRAL GA. DEW POINTS ARE ALSO RISING AS
MOISTURE FLOW IS RETURNING AFTER MORNING OUT FLOW BOUNDARY HAS ALL
BUT WASHED OUT. WILL WAIT ON SPC FOR POSSIBLE BOX ISSUANCE. CURRENT
THINKING NOW IS THAT THE SOUTHERN PORTION OF THE CWA WILL BE UNDER
THE GUN, HOWEVER WITH THE FRONTAL BOUNDARY ON THE NC/SC BORDER THE
ENTIRE CWA COULD BECOME UNSTABLE WITH THUNDERSTORMS DEVELOPING LATER
TODAY.

FOR TONIGHT...WILL GO WITH CATEGORICAL POPS AND KEEP TEMPS AROUND
THE DEWPOINT AS ATMS BECOMES SATURATED. QPF IS FAIRLY HIGH FOR THE
12 HR PERIOD SO WILL MENTION RAIN HEAVY AT TIMES. ALSO THE
PREFERRED THICKNESS FOR HEAVY RAIN RUNS RIGHT ACROSS THE CWA AND
WITH PWS 1.8 INCHES ATMOSPHERE WILL BE VERY MOIST. ETA INDICATES
THAT THE COLD FRONT WILL SLIDE SOUTH OF THE CWA AND A SECONDARY
SURGE WILL BACKDOOR THE FORECAST AREA AFTER 0600Z TONIGHT WITH
REINFORCING SHOT OF COOL AIR MOVING INTO THE AREA FOR SATURDAY.

SATURDAY...IN-SITU WEDGE TAKES SHAPE AS HIGH PRESSURE WILL MOVE OFF
THE MID ATLANTIC. COOL AIR IN PLACE WILL BE HARD TO SCOUR OUT
SATURDAY NIGHT. BIGGEST FORECAST PROBLEM WILL BE THE LOCATION OF THE
COASTAL TROUGH AS IT SLIDES INLAND TO AROUND OGB. I BROKE THEM OUT
INTO A SEPARATE ZONE WITH WARMER TEMPS...LOWER 70S AND WINDS
BECOMING SE. LANCASTER WILL BE IN THE SOUP WITH TEMPS BARELY GETTING
OUT OF THE MID 60S. AND OF COURSE CAE WILL BE IN THE TRANSITION
ZONE. WILL MENTION TSTMS NEAR OGB IN THE AFTERNOON AS LIS GET TO -2
TO -4. OTW NO MENTION OF TSTMS.

SATURDAY NIGHT THROUGH FRIDAY...WEDGE WILL HOLD IN AND SCOUR OUT
SUNDAY. HIGH PRESSURE WILL TAKE OVER FOR THE REMAINDER OF THE WEEK.
H5 HEIGHTS WILL BUILD THROUGH THE WEEK WITH NEAR RECORD HEAT IN
STORE FOR TUESDAY AND WEDNESDAY WITH A COLD FRONT APPROACHING THE
AREA ON THURSDAY.

FCSTID = 17
CAE   66  65  55  78 /  90  70  30  10
AGS   63  70  53  81 /  90  70  30  10
SSC   65  68  55  77 /  90  70  30  10
OGB   67  73  56  80 /  90  70  30  10

.CAE...
GA...NONE.
SC...NONE.

In the hours before

Special weather statement, May 3, 1:40 PM EST, 3 hours 40 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-032330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
240 PM EDT FRI MAY 3 2002

THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES: AIKEN...BAMBERG...
BARNWELL...BURKE...CALHOUN...CHESTERFIELD...CLARENDON...COLUMBIA...
EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON...
LINCOLN...MCCORMICK...MCDUFFIE...NEWBERRY...ORANGEBURG...RICHLAND...
RICHMOND...SALUDA AND SUMTER.

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...
...HEAVY RAIN POSSIBLE LATE TONIGHT...
NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR THIS EVENING.
EXPECT FREQUENT LIGHTNING...WIND GUSTS AROUND 35 MPH...AND RAINFALL
AMOUNTS AROUND ONE-HALF OF AN INCH WITH THE THUNDERSTORMS. THE
THUNDERSTORMS COULD POSSIBLY BECOME SEVERE WITH WIND GUSTS NEAR 60
MPH AND DIME-SIZE HAIL.

A COLD FRONT MOVING INTO THE AREA IS RESPONSIBLE FOR THE SHOWERS AND
THUNDERSTORMS. THE FRONT WILL BECOME STATIONARY JUST SOUTH OF THE
AREA TONIGHT. SHOWERS WILL LIKELY PERSIST NORTH OF THE FRONT
AND RAINFALL COULD BECOME HEAVY IN THE OUTLOOK AREA TONIGHT. RAINFALL
AMOUNTS OF ONE HALF TO ONE INCH ARE EXPECTED BUT LOCALLY HIGHER
AMOUNTS COULD OCCUR. THE RAIN COULD POSSIBLY CAUSE FLOODING IN POOR
DRAINAGE AREAS LATE TONIGHT.

EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION MAY BE REQUIRED LATE
THIS AFTERNOON OR TONIGHT. LISTEN FOR POSSIBLE SEVERE THUNDERSTORM
WATCHES OR WARNINGS...OR FLOOD WATCHES OR WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

RJL
Local storm report, May 3, 5:14 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
614 PM EDT FRI MAY 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

604 PM     LEWISTON                  GA   1.75 INCH HAIL
05/03/02   COLUMBIA                       CARS DAMAGED...REPORTED
                                          BY TV26.

CDL

The radar

The Columbia radar (KCAE), 93 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Aiken

When
May 3, 5:20 PM EST
Where
Aiken County, North Augusta
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.500, -81.967

General public reported dime size hail.

Thunderstorm Wind, Aiken

When
May 3, 5:20 PM EST
Where
Aiken County, Belvedere
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
33.533, -81.950

Spotter reported trees down in Belvedere.

Hail, Aiken

When
May 3, 5:36 PM EST
Where
Aiken County, Warrenville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.550, -81.817

Spotter reported quarter size hail.

Hail, Aiken

When
May 3, 6:00 PM EST
Where
Aiken County, Jackson
Measured
1.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.317, -81.800

Dept. of Energy at Savannah River Site reported golf ball size hail in Jackson.

Thunderstorm Wind, Barnwell

When
May 3, 6:15 PM EST
Where
Barnwell County, 5 mi W of Barnwell
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
33.233, -81.450

Sheriff reported trees down west of Barnwell.

Hail, Barnwell

When
May 3, 6:30 PM EST
Where
Barnwell County, Barnwell
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.233, -81.367

Sheriff reported golf ball size hail in Barnwell.

Thunderstorm Wind, Barnwell

When
May 3, 6:45 PM EST
Where
Barnwell County, 5 mi NE of Barnwell
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
33.280, -81.300

Sheriff reported trees down northeast of Barnwell.

Hail, Bamberg

When
May 3, 6:50 PM EST to 6:58 PM EST
Where
Bamberg County, Bamberg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.300, -81.033

Sheriff reported dime size hail.

Hail, Bamberg

When
May 3, 7:22 PM EST
Where
Bamberg County, Denmark
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.317, -81.150

Emergency manager reported quarter size hail in Denmark.

Hail, Orangeburg

When
May 3, 7:30 PM EST
Where
Orangeburg County, Branchville
Measured
1 in hail
Reported by
POST OFFICE
Coordinates
33.250, -80.817

Post Office reported quarter size hail.

Hail, Bamberg

When
May 3, 7:38 PM EST
Where
Bamberg County, Bamberg
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.300, -81.033

Emergency manager reported dime size hail in Bamberg.

Hail, Orangeburg

When
May 4, 6:55 PM EST
Where
Orangeburg County, Rowesville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.367, -80.850

Shiriff reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2002Every state in 2002This day in weather historyWarnings in South Carolina, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294965, 5294966, 5294967, 5295054, 5295053, 5295055, 5295056, 5295057, 5295058, 5295059, 5295060, 5295061.